MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. MODIFIED KUGEL PATCH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. MODIFIED KUGEL PATCH; SURGICAL MESH
Model Number 0115814
Medical Device Problem Codes Device Appears to Trigger Rejection (1524); Defective Device (2588); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Pain (1994); Hernia (2240); Disability (2371); Fibrosis (3167)
Date of Event 02/11/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Currently, it is unknown to what extent the device may have caused or contributed to the reported event.To date no medical records have been provided.If additional event and/or evaluation information is obtained, a follow up mdr will be submitted.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
The following was reported to davol by the patient's attorney: on (b)(6) 2009 - the patient underwent a surgery for a left inguinal hernia, a tension-free modified kugel patch was implanted to repair the hernia.On (b)(6) 2015 - the patient underwent surgery for the removal of his kugel patch.During the procedure, it is alleged the surgeon noted extensive fibrosis and "entrapment of the posterior margin of the cord onto the underlying mesh." the attorney alleges the patient has suffered and will continue to suffer pain and was seriously and permanently injured.
 
Additional Manufacturer Narrative
Currently, it is unknown to what extent the device may have caused or contributed to the reported event.To date no medical records have been provided.If additional event and/or evaluation information is obtained, a follow up mdr will be submitted.Addendum: this supplemental emdr is submitted to document additional information provided.Based on the additional information received, there is no change to the initial determination, no conclusions can be made.Per medical record review, about 5 years 1 month post implant of the modified kugel patch, patient had hernia recurrence, fibrosis thereby underwent repair with mesh removal.Per op notes, "mesh did appear to penetrate into the preperitoneal space." the instructions-for-use supplied with the device list hernia recurrence as a possible complication.Review of manufacturing records confirms product was manufactured to specification.
 
Event or Problem Description
The following was reported to davol by the patient's attorney: (b)(6) 2009 - the patient underwent a surgery for a left inguinal hernia, a tension-free modified kugel patch was implanted to repair the hernia.(b)(6) 2015 - the patient underwent surgery for the removal of his kugel patch.During the procedure, it is alleged the surgeon noted extensive fibrosis and "entrapment of the posterior margin of the cord onto the underlying mesh." the attorney alleges the patient has suffered and will continue to suffer pain and was seriously and permanently injured.Addendum per additional information provided: (b)(6) 2009 - patient was diagnosed with recurrent left inguinal hernia thereby underwent open repair with the implant of modified kugel patch (device #1).Per operative notes, "a large direct hernia was identified.Bowel was encountered within the hernia sac.The preperitoneal space was bluntly dissected.A modified kugel patch (device #1) was then placed in the preperitoneal space.An onlay mesh was placed over the anterior inguinal floor and sutured." (b)(6) 2015 - patient was diagnosed with recurrent left inguinal hernia and underwent open repair with mesh removal (device #1) and implanted with bard soft mesh (device #2).Per operative notes, "there was extensive fibrosis and entrapment of posterior margin of the cord onto an underlying nylon type mesh in the preperitoneal space as well as expanding as an onlay (device #1).Mesh did appear to penetrate into the preperitoneal space.The large indirect hernia sac was dissected.The mesh was loosened and dissected off from the attachments (device #1).The preperitoneal space was palpated and there may have been a portion of the plug left, although it appeared fairly deep and was overlying the femoral vessels.Decided not to attempt to completely dissect the preperitoneal space and attempt to explant any remnant of the plug (device #1).Reconstruction of floor was fashioned with a wide pore soft mesh (device #2)." attorney alleges that the patient had hernia recurrence, mesh migration, extensive fibrosis, entrapment of the cord, pain and emotional injuries.

Brand Name
MODIFIED KUGEL PATCH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key7070547
Report Number1213643-2017-00951
Device Sequence Number13704192
Product Code FTL
UDI-Device Identifier00801741030819
UDI-Public(01)00801741030819
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K963141
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2015
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/28/2014
Device Model Number0115814
Device Catalogue Number0115814
Device Lot NumberHUSL1180
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/02/2017
Supplement Date Received by Manufacturer07/12/2023
Initial Report FDA Received Date11/30/2017
Supplement Report FDA Received Date08/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/22/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Required Intervention;
Patient Age66 YR
Patient SexMale
Patient Weight72 KG